Allergy and intolerance

Last updated: Thursday, October 06, 2016

A range of excipients can produce allergic reactions such as skin rashes which have an immunological mechanism. Other excipients can trigger intolerance which has a non-immunological basis and can be caused by, for example, deficiency of a human enzyme. Part of the pharmacist's role when optimising a patient's medicines is to help ensure that further exposure to these excipients is avoided.

Lactose
Lactose intolerance is caused by a deficiency of the gut enzyme lactase which normally breaks lactose down into simple sugars. Deficiency may be a temporary situation (e.g. after gastroenteritis) or permanent (genetic deficiency). In the absence of lactase, the undigested lactose reaches the colon where it osmotically draws in fluid and is fermented by enteric bacteria. This results in symptoms such as diarrhoea, flatulence and abdominal pain. Lactose is commonly used in tablets and capsules as a diluent. It is used in small amounts, and as such it does not usually cause a significant problem for patients with lactose intolerance, but it may need to be avoided by patients with severe intolerance. There is a more detailed discussion of this subject in a UKMi Q&A.

Gluten
This is a protein found in wheat and barley which exacerbates the gastrointestinal symptoms of coeliac disease. Wheat starch is occasionally used in pharmaceuticals but only contains very low amounts of gluten so most patients with coeliac disease are able to tolerate it. It is often possible to find an alternative product for patients who wish to avoid wheat completely because substitute excipients such as maize (or ‘corn’) starch do not contain gluten. Coeliac disease is often associated with intestinal symptoms such as diarrhoea and bloating, but there may be other effects such as tiredness, weight loss, and skin disease. You can read more about coeliac disease at Coeliac UK.

Phenylalanine
This, and the chemically-related aspartame, should be avoided in patients with phenylketonuria. These patients are unable to metabolise phenylalanine and suffer a range of symptoms including learning disabilities and behavioural difficulties as a consequence of its accumulation. NHS Choices has more information about phenylketonuria.

Preservatives
Allergy to these can sometimes be demonstrated and further exposure should subsequently be avoided if possible. An example is the methyl-, ethyl- and propyl- hydroxybenzoates used in oral liquids and topical products. Preservatives in eye drops can cause stinging and itching as well as keratitis, which is why preservative-free varieties are sometimes requested.

Latex
In patients with allergy, contact with latex can cause a range of reactions from dermatitis to anaphylaxis. Latex is sometimes used as part of the bung, plunger or entry port in parenteral medicines so they should be avoided in those with latex allergy. However, latex might be found in all sorts of other health-related products including medical gloves, resuscitation equipment, and condoms.

Peanuts
Arachis oil comes from peanuts. One study has suggested that the refined type of arachis oil in pharmaceuticals may not contain enough protein to cause reactions in those allergic to peanuts, which is helpful if a patient is exposed accidentally. However, given the severity of the reaction in many patients and the fact that arachis oil is usually easy to avoid, patients with peanut allergy should be offered products free of arachis oil. There are helpful Q&As on the SPS website about arachis oil and peanut allergy and about cross-sensitivity between peanuts and soya.

Colourants
Some patients discover a link between colourants in foods and behavioural illness (e.g. hyperactivity in children) or physical illness (e.g. eczema) and should therefore avoid further exposure.